Alert archive / Oklahoma / Tornado Warnings in 2009

Tornado Warning 16, NWS Norman, OK

April 25, 2009Grant County, Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 25, 2009, 6:59 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2009, 6:59 PM CDT (23:59 UTC)
Expired
Apr 25, 2009, 7:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 53 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 3:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 252359
TOROUN
OKC053-071-260045-
/O.NEW.KOUN.TO.W.0016.090425T2359Z-090426T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT SAT APR 25 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
  WESTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  LAMONT...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE DEER CREEK...LAMONT AND NARDIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

&&

LAT...LON 3686 9739 3664 9735 3664 9774 3672 9778
TIME...MOT...LOC 2359Z 260DEG 11KT 3669 9770

$$
1 follow-up statement
000 
WWUS54 KOUN 260032
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT APR 25 2009

OKC053-071-260045-
/O.CON.KOUN.TO.W.0016.000000T0000Z-090426T0045Z/
KAY OK-GRANT OK-
732 PM CDT SAT APR 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
GRANT AND WESTERN KAY COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAMONT...
MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE LAMONT AND NARDIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

&&

LAT...LON 3686 9739 3666 9736 3665 9761 3675 9767
TIME...MOT...LOC 0032Z 271DEG 8KT 3670 9758

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 25, 6:22 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 25, 6:22 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SAT APR 25 2009

.AVIATION...
STATIONARY FRONT FORECAST TO LIFT SLOWLY N THIS EVENING TO BRING
KGAG AND KWWR BACK INTO WARM SECTOR AND GUSTY S/SSE WINDS BY 09Z.
T-STORMS WILL REMAIN WIDESPREAD AND STRONG THIS EVENING BEFORE
DECREASING IN NUMBER/INTENSITY LATER TONIGHT. CIG/VSBY DROPPING
MOST AREAS LATER TONIGHT THEN IMPROVING DURING DAY SUNDAY. STORMS
LIKELY TO BECOME NUMEROUS AGAIN ALL AREAS SUNDAY... PERHAPS
INCREASING AS EARLY AS LATE TONIGHT. TO KEEP IT SIMPLE WE HAVE
INCLUDED VCTS IN MOST TAFS AND HAVE LIMITED TEMPO GROUPS TO THE
FIRST 4 HRS.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT SAT APR 25 2009/

DISCUSSION...
STATIONARY FRONT...EXTENDING FROM JUST SOUTH OF ANTELOPE HILLS OF
NORTHWEST ROGER MILLS COUNTY...NORTHEAST TO NEAR CHEROKEE...WILL
BE FOCUS FOR STRONG/SEVERE STORMS THROUGH THE EVENING. THIS FRONT
EXPECTED TO LIFT NORTHWARD THIS EVENING...SO LOCATIONS THAT ARE
NOW WELL NORTH OF FRONT ARE STILL UNDER SEVERE WEATHER THREAT
LATER THIS EVENING AS FRONT LIFTS NORTH. BASED ON SATELLITE/RADAR
- TRIPLE POINT TRYING TO SET UP NEAR CLARENDON TEXAS. INITIATION THIS
AFTERNOON WILL LIKELY BE IN SEVERAL SPOTS...FROM SOUTHERN KANSAS
DOWN THE FRONT...AND ALSO NEAR TRIPLE POINT. CURRENTLY...MOST OF
THE CONVERGENCE IS ALONG COLD FRONT...BUT EXPECTED TO INCREASE
ALONG DRY LINE OVER THE NEXT COUPLE OF HOURS.

AS FAR AS SUNDAY GOES...SOMEWHAT DEPENDENT ON WHAT HAPPENS TO
TONIGHT AND WHICH MODEL YOU PREFER. GFS LOOKS A LITTLE MORE
VOLATILE WHILE THE NAM APPEARS TO HAVE WEAKER CAP WITH STRONG
LARGE SCALE LIFT...WHICH WOULD LEAD TO A LOT OF STORMS AND
POSSIBLY LARGE THUNDERSTORMS CLUSTERS...AS OPPOSED TO MORE
DISCRETE STORMS. HOWEVER...LCLS WILL BE LOW AND LOWER/DEEP SHEAR
IMPRESSIVE ON BOTH MODELS...SO SEVERE WEATHER THREAT APPEARS
SIGNIFICANT.

WITH WESTERN TROUGH AND FRONTAL BOUNDARY MAKING PASSES AT
REGION... DAY TO DAY CHANCES FOR STRONG-SEVERE WEATHER WILL
CONTINUE THROUGH MUCH OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  76  63  72 /  40  60  70  60
HOBART OK         63  78  62  77 /  40  60  50  40
WICHITA FALLS TX  69  79  67  78 /  30  50  60  60
GAGE OK           53  78  56  70 /  40  60  40  20
PONCA CITY OK     63  76  64  68 /  60  60  80  50
DURANT OK         67  77  67  76 /  20  20  60  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/24/24
Hazardous weather outlook, Apr 25, 2:05 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT SAT APR 25 2009

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
205 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS... WITH A SLIGHT
RISK SURROUNDING THE MODERATE RISK.

LOCATION...
THE MODERATE RISK AREA IS TO THE WEST OF A LINE FROM BLACKWELL AND
KINGFISHER... TO LAWTON OKLAHOMA... TO VERNON AND GOODLETT TEXAS...
AND THEN EAST OF A BUFFALO TO ARNETT OKLAHOMA LINE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS SURROUNDING THE MODERATE RISK
AREA TO THE WEST OF A LINE FROM STILLWATER TO OKLAHOMA CITY TO
WICHITA FALLS AND ARCHER CITY TEXAS... AND INCLUDING FAR NORTHWEST
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 1 AM.

IMPACTS...
THE PRIMARY SEVERE WEATHER CONCERN WILL BE HAIL TO THE SIZE OF
BASEBALLS AND WIND GUSTS TO 75 MPH. TORNADOES WILL ALSO BE
POSSIBLE...PRIMARILY IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SUNDAY MORNING.

DISCUSSION...
A COLD FRONT WILL SLOW DOWN AND STALL THIS AFTERNOON...FROM
WEST-CENTRAL OKLAHOMA...NORTHEASTWARD INTO NORTH-CENTRAL OKLAHOMA. A
DRY LINE WILL INTERSECT THE FRONT IN THE EAST-CENTRAL TEXAS
PANHANDLE AND EXTEND SOUTH ACROSS THE EASTERN TEXAS PANHANDLE.

BY LATE AFTERNOON... SURFACE HEATING COULD WEAKEN THE CAP
SUFFICIENTLY SUCH THAT THUNDERSTORMS MAY FORM ALONG THE DRY LINE AND
COLD FRONT. INSTABILITY AND SHEAR WILL BE MORE THAN SUFFICIENT FOR
THE DEVELOPMENT OF ORGANIZED SEVERE STORMS. SUPERCELLS ARE EXPECTED
ALONG BOTH BOUNDARIES...ALTHOUGH THE STRONGEST STORMS ARE EXPECTED
TO DEVELOP ALONG THE DRY LINE. LARGE HAIL WILL BE THE PRIMARY
THREAT...WITH VERY DAMAGING WIND GUSTS ALSO POSSIBLE. TORNADOES WILL
BE POSSIBLE AS WELL...ESPECIALLY NEAR AND EAST OF THE COLD FRONT AND
DRY LINE INTERSECTION. LOW-LEVEL SHEAR IS EXPECTED TO BECOME MOST
FAVORABLE FOR TORNADO DEVELOPMENT DURING THE EARLY EVENING.

LATE TONIGHT...THUNDERSTORMS ALONG THE COLD FRONT ARE EXPECTED TO
FORM A COMPLEX AND MOVE ACROSS KANSAS AND NORTHERN PORTIONS OF
OKLAHOMA. LARGE HAIL WILL CONTINUE TO BE A THREAT TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT SUNDAY APR 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A PROLONGED PERIOD OF ACTIVE WEATHER FOR THE SOUTHERN PLAINS...
INCLUDING THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLOODING
RAIN... WILL BEGIN THIS WEEKEND AND CONTINUE WELL INTO NEXT WEEK.
GULF MOISTURE RETURN INTO THE SOUTHERN PLAINS WILL CONTINUE THROUGH
EARLY NEXT WEEK. A DRY LINE WILL REMAIN IN THE AREA OF WEST TEXAS
THROUGH THE WEEKEND. A COLD FRONT IS FORECAST TO REMAIN IN OR NEAR
THE OKLAHOMA AND NORTH TEXAS AREA FROM SUNDAY THROUGH THE MIDDLE OF
NEXT WEEK. ALL OF THIS WILL TAKE PLACE BENEATH A STRONG AND
PERSISTENT SOUTHWESTERLY FLOW ALOFT... WHICH WILL FEATURE SEVERAL
EMBEDDED DISTURBANCES. MOISTURE... INSTABILITY... AND VERTICAL WIND
PROFILES WILL BE FAVORABLE FOR MULTIPLE ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN COULD LEAD TO FLOODING BY NEXT WEEK... INCLUDING AN
INCREASING POTENTIAL FOR MAINSTEM RIVER FLOODING BY MIDWEEK.
WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES ARE LIKELY BETWEEN THIS
WEEKEND AND NEXT WEDNESDAY. LOCAL TOTALS GREATER THAN 5 INCHES WILL
BE POSSIBLE.

STRONG SOUTH WINDS ARE EXPECTED TO CONTINUE ON SUNDAY. SUSTAINED
WINDS NEAR 30 MPH WITH GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

TAYLOR/MAXWELL

In the hours before

Local storm report, Apr 25, 6:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 N MANGUM              34.95N 99.50W
04/25/2009  E2.75 INCH       GREER              OK   EMERGENCY MNGR

&&

SMITH
Local storm report, Apr 25, 6:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             JEFFERSON               36.72N 97.79W
04/25/2009  E0.75 INCH       GRANT              OK   PUBLIC

&&

SMITH
Local storm report, Apr 25, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 N MANGUM              34.97N 99.50W
04/25/2009  E1.75 INCH       GREER              OK   LAW ENFORCEMENT

&&

SMITH
Local storm report, Apr 25, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             7 S HAMMON              35.53N 99.38W
04/25/2009  M3.00 INCH       ROGER MILLS        OK   NWS EMPLOYEE

&&

FM
Local storm report, Apr 25, 6:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             POND CREEK              36.67N 97.80W
04/25/2009  E1.25 INCH       GRANT              OK   EMERGENCY MNGR

&&

SMITH
Local storm report, Apr 25, 6:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 N ANGORA              35.97N 99.44W
04/25/2009  E0.75 INCH       ROGER MILLS        OK   PUBLIC

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:28 PM CDTSevere Thunderstorm WarningOUNGrady32 min
Apr 25, 3:00 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 30 more11 hr
Apr 25, 4:47 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant58 min
Apr 25, 5:02 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita58 min
Apr 25, 5:10 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward65 min
Apr 25, 5:30 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant60 min
Apr 25, 5:36 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills54 min
Apr 25, 5:49 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods56 min
Apr 25, 5:56 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills, Washita64 min
Apr 25, 5:59 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward61 min
Apr 25, 6:02 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Kiowa58 min
Apr 25, 6:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita62 min
Apr 25, 6:20 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woods, Woodward40 min
Apr 25, 6:30 PM CDTTornado WarningOUNEllis, Roger Mills45 min
Apr 25, 6:36 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon54 min
Apr 25, 6:38 PM CDTSevere Thunderstorm WarningOUNGrant, Kay67 min
Apr 25, 6:46 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major59 min
Apr 25, 6:50 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward55 min
Apr 25, 6:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita66 min

Nearby

Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.